Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS Missoula, MT

August 8, 2008Clearwater County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 8, 2008, 6:37 PM PDT for Clearwater County, Idaho. It was in force for 38 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2008, 6:37 PM PDT (01:37 UTC)
Expired
Aug 8, 2008, 7:15 PM PDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Clearwater County, ID

The radar

The Spokane radar (KOTX), 168 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:46 PM PDTHAIL 0.751 W Orofino, IDA TRAINED SPOTTER REPORTED PENNY SIZE HAIL AND NUMEROUS TREES AND LARGE BRANCHES BLOWN DOWN FROM DOWNTOWN OROFINO TO 2 MILES WEST OF OROFINO.
Aug 8, 6:46 PM PDTHAIL 0.755 Nw Orofino, IDA TRAINED SPOTTER REPORTED PENNY SIZE HAIL AND NUMEROUS TREES AND LARGE BRANCHES BLOWN DOWN FROM DOWNTOWN OROFINO TO 5 MILES NORTHWEST OF OROFINO.
Aug 8, 6:46 PM PDTHAIL 0.75Orofino, IDA TRAINED SPOTTER IN OROFINO REPORTED PENNY SIZE HAIL.
Aug 8, 6:48 PM PDTTSTM WND DMG2 W Orofino, IDA TRAINED SPOTTER REPORTED NUMEROUS TREES AND LARGE BRANCHES DOWN. POWER IS OUT TO TOWN. NUMEROUS FIRE STARTS WERE ALSO REPORTED.
Aug 8, 6:48 PM PDTTSTM WND DMG5 Nw Orofino, IDA TRAINED SPOTTER REPORTED NUMEROUS TREES AND LARGE BRANCHES DOWN. POWER IS OUT TO TOWN. NUMEROUS FIRE STARTS WERE ALSO REPORTED.
Aug 8, 6:56 PM PDTHAIL 0.75Orofino, IDA TRAINED SPOTTER IN OROFINO REPORTED PENNY SIZE HAIL.
Aug 8, 7:00 PM PDTHAIL 0.7510 Ne Orofino, IDA TRAINED SPOTTER REPORTED PENNY SIZE HAIL. DENT RAWS WEATHER STATION REPORTED WIND GUST TO 54 MPH FROM THE SOUTHWEST.
Aug 8, 7:05 PM PDTHAIL 0.7510 Ne Orofino, IDA TRAINED SPOTTER REPORTED PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2775 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 090137
SVRMSO
IDC035-090215-
/O.NEW.KMSO.SV.W.0022.080809T0137Z-080809T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
637 PM PDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL 715 PM PDT.

* AT 635 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 9
  MILES SOUTHWEST OF OROFINO...AND WAS MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OROFINO AROUND 645 PM PDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4671 11597 4646 11586 4637 11619 4640 11620
      4640 11630 4647 11638 4649 11639 4649 11645
      4650 11647 4652 11647
TIME...MOT...LOC 0137Z 245DEG 27KT 4643 11640

$$

FOSTER
2 follow-up statements
000 
WWUS55 KMSO 090201
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
755 PM MDT FRI AUG 8 2008

IDC035-090215-
/O.CON.KMSO.SV.W.0022.000000T0000Z-080809T0215Z/
CLEARWATER ID-
655 PM PDT FRI AUG 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM PDT
FOR SOUTHWESTERN CLEARWATER COUNTY...

* AT 652 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE   
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. WINDS UP TO 60 
MPH CAN BE EXPECTED WITH THIS STORM AND MAY RESULT IN TREE AND 
STRUCTURE DAMAGE.  THIS STORM IS LOCATED 5 MILES NORTH OF 
OROFINO...AND WAS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...DENT AND RURAL CLEARWATER 
COUNTY AT 705 PM PDT.

LAT...LON 4671 11597 4646 11586 4637 11619 4640 11620
      4640 11630 4647 11638 4649 11639 4649 11645
      4650 11647 4652 11647
TIME...MOT...LOC 0155Z 245DEG 27KT 4649 11622

$$

FOSTER
000 
WWUS55 KMSO 090211
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
810 PM MDT FRI AUG 8 2008

IDC035-090220-
/O.EXP.KMSO.SV.W.0022.000000T0000Z-080809T0215Z/
CLEARWATER ID-
710 PM PDT FRI AUG 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLEARWATER COUNTY
WILL BE ALLOWED TO EXPIRE AT 715 PM PDT...

LAT...LON 4671 11597 4646 11586 4637 11619 4640 11620
      4640 11630 4647 11638 4649 11639 4649 11645
      4650 11647 4652 11647
TIME...MOT...LOC 0210Z 245DEG 27KT 1690 751

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:55 PM PDT, 42 minutes earlier.

Area forecast discussion, Aug 8, 5:55 PM PDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
655 PM MDT FRI AUG 8 2008

.DISCUSSION...RADAR AND SATELLITE COVERAGE HAVE ONLY SHOWN
SCATTERED THUNDERSTORM COVERAGE THIS EVENING. HAVE DECREASED
PRECIPITATION AND SKY COVERAGE ACROSS WESTERN MONTANA AND NORTH
CENTRAL IDAHO TO SHOW THIS. GENERALLY AREAS AFFECTED TONIGHT WILL
BE LEMHI COUNTY IDAHO AND NORTHWEST AND SOUTHWEST MONTANA. SOME
THUNDERSTORMS MAY BECOME INTENSE AT TIMES...BUT EXPECTING ONLY TO
PRODUCE BRIEF HEAVY RAIN. OTHER CHANGES TO THE FORECAST WERE
FAIRLY MINOR.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING.
EXPECT LOWERING VISIBILITIES AND CEILINGS DUE TO BRIEF HEAVY
RAINS WITH THUNDERSTORMS THIS EVENING. STORM OUTFLOW MAY PRODUCE
GUSTY WINDS IN THE VICINITY OF THESE STORMS. THUNDERSTORM ACTIVITY
IS EXPECTED TO DECREASE IN AREAL COVERAGE AFTER MIDNIGHT... BUT A
FEW STORMS MAY PERSIST IN NORTHWEST AND WEST CENTRAL MONTANA
THROUGH THE MORNING HOURS.

&&

.PREV DISCUSSION... /ISSUED 233 PM MDT FRI AUG 8 2008/

DISCUSSION...CLEARING SKIES IS ALLOWING FOR CONVECTION TO
INITIATE IN CENTRAL IDAHO. EXPECT SCATTERED THUNDERSTORMS IN CENTRAL
IDAHO AND SOUTHWEST MONTANA THIS AFTERNOON AND CONTINUE TO DEVELOP
NORTHWARD THROUGH THE EVENING HOURS ACROSS ALL OF WESTERN MONTANA.
AMPLE MOISTURE IN THE ATMOSPHERE COULD STILL LEAD TO LOCALIZED
HEAVY RAIN WITH STORMS...ESPECIALLY IN LEMHI COUNTY WHERE A FLASH
FLOOD WATCH IS IN EFFECT. THUNDERSTORMS WILL DECREASE IN COVERAGE
AFTER MIDNIGHT WITH THE BEST AREA FOR CONVECTION THROUGH THE EARLY
MORNING HOURS EXPECTED IN WEST CENTRAL AND NORTHWEST MONTANA.

SATURDAY...THE UPPER LOW OFF THE WASHINGTON COAST WHICH HAS BEEN
USHERING IN SHORTWAVES TO INITIATE CONVECTION WILL BEGIN TO MOVE
INLAND. THE ASSOCIATED COLD FRONT WILL APPROACH EASTERN WASHINGTON
DURING THE AFTERNOON. THIS WILL LEAVE MUCH OF WESTERN MONTANA
UNDER A STRONG SOUTHERLY MOIST FLOW. MODEL SOUNDINGS...AMPLE LOW
LEVEL MOISTURE...WITH GOOD DYNAMIC SUPPORT FROM THE APPROACHING
COLD FRONT WILL COMBINE TO PRODUCE STRONG TO POSSIBLY A FEW SEVERE
THUNDERSTORMS. THESE STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE
FRONT AND MOVE IN A LINE ACROSS WESTERN MONTANA FROM MID
AFTERNOON THROUGH THE EVENING HOURS...WITH NORTHWEST MONTANA AND
THE GLACIER NATIONAL PARK REGION EXPECTED TO SEE THE STRONGEST
STORMS. STRONG GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH
STORMS.

SUNDAY AND MONDAY...TEMPERATURES WILL COOL TO SLIGHTLY BELOW
NORMAL AS THE LOW PRESSURE SYSTEM MOVES EASTWARD THROUGH SOUTHERN
CANADA. DRIER AIR WILL BE ENTRAINED OVER THE NORTHERN
ROCKIES...LOWERING THE CHANCE OF PRECIPITATION TO NEAR ZERO BY
MONDAY EVENING. PRESSURE GRADIENT WILL REMAIN FAIRLY TIGHT BOTH
SUNDAY AND MONDAY...SO EXPECT TO SEE SOME GUSTY WESTERLY
WINDS...ESPECIALLY IN THE AFTERNOON.

DRYING TREND WITH NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES
WILL CONTINUE INTO THE EARLY WEEK. FORECAST MODELS BEGIN TO HINT
AT ANOTHER LOW PRESSURE REGION AFFECTING THE AREA BETWEEN
WEDNESDAY AND THURSDAY...BUT DUE TO INCONSISTENCY IN PREVIOUS
MODEL RUNS...HAVE LITTLE CONFIDENCE IN THIS SOLUTION FOR THE TIME
BEING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...&&

UPDATE...FOSTER
PREVIOUS DISCUSSION....RPN/VIA
AVIATION...FOSTER
Hazardous weather outlook, Aug 8, 10:16 AM PDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1116 AM MDT FRI AUG 8 2008

MTZ001>005-043-090300-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
1116 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY. THE MAIN
THREAT TODAY AND THIS EVENING FROM STORMS WILL BE HEAVY RAIN. LOCAL
PONDING OF WATER IN FIELDS AND ROADWAYS IS POSSIBLE NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT
PUSHES THROUGH THE REGION. THESE STORMS ON SATURDAY COULD
POTENTIALLY BE SEVERE ESPECIALLY FROM MISSOULA NORTHWARD...PRODUCING LARGE
HAIL...HEAVY RAIN AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-MTZ006-007-090300-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1116 AM MDT FRI AUG 8 2008 /1016 AM PDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY INTO
THIS EVENING. THE MAIN THREAT FROM STORMS WILL BE HEAVY RAIN.
LOCAL PONDING OF WATER IN FIELDS AND ON ROADWAYS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT
APPROACHES THE REGION. THESE STORMS ON SATURDAY COULD POTENTIALLY
BE STRONG...PRODUCING SMALL HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-090300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
1116 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY TODAY INTO
THIS EVENING. SLOW STORM MOTION WILL LEAD TO THE POTENTIAL FOR
VERY HEAVY RAINFALL WHICH MAY PRODUCE LOCAL PONDING OF WATER IN
LOW LYING AREAS...ON ROADWAYS AND FLASH FLOODING IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD
FRONT APPROACHES THE REGION. THESE STORMS ON SATURDAY COULD
POTENTIALLY BE STRONG...PRODUCING SMALL HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-090300-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1016 AM PDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY BECOMING
POTENTIALLY STRONG THIS AFTERNOON. SOME STORMS MAY PRODUCE
STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT
PUSHES THROUGH THE REGION. THESE STORMS ON SATURDAY COULD
POTENTIALLY BE SEVERE..PRODUCING LARGE HAIL...STRONG GUSTY WINDS AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:25 PM PDTSevere Thunderstorm WarningMSOClearwater, Idaho50 min
Aug 9, 11:23 AM PDTSevere Thunderstorm WarningMSOLemhi52 min
Aug 9, 1:06 PM PDTSevere Thunderstorm WarningMSOLemhi39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.